Iowa, 2005

Hail in Iowa, August 28, 2005

August 28, 2005 · NWS DMX · 1 event in 1 county or zone

A cold front dropped southeast across the state during the day on the 27th and stalled out over southern Iowa during the evening of the 27th in to the morning of the 28th as the upper air pattern became blocked by the approach of Hurricane Katrina. During the early morning hours a short wave dropped southeast into the area and helped ignite an area of thunderstorms over southern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front dropped southeast across the state during the day on the 27th and stalled out over southern Iowa during the evening of the 27th in to the morning of the 28th as the upper air pattern became blocked by the approach of Hurricane Katrina. During the early morning hours a short wave dropped southeast into the area and helped ignite an area of thunderstorms over southern Iowa. The freezing level was quite high at 14,800 feet. The airmass was quite unstable with surface dew points around 70. Lifted indices were around -8 C. with 2000 to 3000 J/kg of CAPE. Most of the storms produced very heavy rainfall and some small hail. One storm over Wayne County became severe. WSR-88D showed a very strong core with 65 dbz raching 19,500 feet AGL and the 50 dbz core reaching 39,000 feet AGL. The storm produced nickel size hail south of Allerton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 3:00 AM CST, 30 minutes earlier.

Area forecast discussion, Aug 28, 3:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT SUN AUG 28 2005

.DISCUSSION...
A WEAK SURFACE BOUNDARY ANALYZED FROM DVN INTO NW MO HAS PROVIDED
THE FOCUS FOR THUNDERSTORM DEVELOPMENT ALL NIGHT.  THE NAM AND GFS
DID HINT AT THIS WITH 850 MOISTURE CONVERGING IN THE VICINITY OF THE
FRONT AND A WEAK AREA OF ISENTROPIC LIFT.  THESE STORMS WERE
BORDERLINE SEVERE FOR A BRIEF PERIOD BUT NEVER DID CROSS THE LINE.
REPORTS FROM SOUTHERN IOWA CONFIRMED FREQUENT LIGHTNING AND LOCAL
HEAVY RAIN.

FOR TODAY...WE BUMPED UP HIGHS AS GOOD 850 WAA SHOULD MIX DOWN AND
THE ONGOING CONVECTION SHOULD WANE OVER THE NEXT COUPLE HOURS GIVING
WAY TO CLEARING SKIES.  POPS HAVE BEEN ADDED TO THE AFTERNOON AND
TONIGHT PERIODS DUE TO THE FORECAST OF SEVERAL WEAK SHORTWAVES
ROTATING AROUND A SOUTHERN ONTARIO LOW.  THE BOUNDARY ACROSS THE
SOUTH AND PERHAPS AN OUTFLOW BOUNDARY THAT MIGHT DEVELOP IN THE
VICINITY OF THE ONGOING CONVECTION AS WELL AS A CONTINUED POOLING OF
DEWPOINTS IN THE SOUTHWEST AND THE AFOREMENTIONED SERIES OF
SHORTWAVES I HAVE EXTENDED THE POPS FOR TONIGHT THROUGH THE
OVERNIGHT.

BEYOND MONDAY THINGS BECOME MORE NEBULOUS AS TO THE EXTENT THAT
KATRINA WILL PLAY IN OUR WEATHER.  I AM PRETTY SURE THAT THE FRONT
PREVIOUSLY FORECAST TO MOVE ACROSS THE CWA WEDNESDAY INTO THURSDAY
WILL LIKELY SLOW BUT THE MODELS ARE STILL FORECASTING SLIGHT CHANCES
FOR WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY SO THE EXTENDED
PERIOD WAS NOT CHANGED.

&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, Aug 27, 8:09 PM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT SAT AUG 27 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
083>086-094>097-290215-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-
MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
909 PM CDT SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ081-082-092-093-290215-
ADAMS-UNION-TAYLOR-RINGGOLD-
909 PM CDT SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE THROUGH MIDNIGHT. NO
SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DONAVON

The radar

The Des Moines radar (KDMX), 124 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
August 28, 3:30 AM CST
Where
Wayne County, 3 mi S of Allerton
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -93.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470000.